Texas, 2009

High Wind in Texas, June 7, 2009

June 7, 2009 · NWS AMA · 2 events in 2 counties and zones

A tight surface pressure gradient during the late morning and early afternoon hours produced strong non-thunderstorm wind gusts. no injuries were reported.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A tight surface pressure gradient during the late morning and early afternoon hours produced strong non-thunderstorm wind gusts. Although some damage occurred from these strong winds...no injuries were reported.

A city official reported that two pop up trailers were turned over by strong winds estimated to be fifty-six knots at Greenbelt Lake. Also...numerous tree limbs and one large tree were blown down. The large tree was a cottonwood that had snapped off about five feet from the base. A portable toilet and dumpsters were turned over along with many other small objects. No injuries were reported.

The general public in Allison reported that two large trees had snapped due to strong non-thunderstorm wind gusts estimated to be fifty-six knots. The public also reported that a wind turbine had blown off of a storage building. The strong winds had also caused damage to the storage buildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 7, 5:39 AM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 7, 5:39 AM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
639 AM CDT SUN JUN 7 2009

.AVIATION...
WINDS TO PICK UP AGAIN THIS MORNING AND CONTINUE THRU AFTERNOON
HOURS. PERIODS OF MID AND HIGH LEVEL CLOUDS EXPECTED. COLD FRONT TO
AFFECT TAF SITES DURG LAST 12 HOURS OF THIS CYCLE. NO PRECIPITATION
FORESEEN HOWEVER. VFR CONDITIONS NEXT 24 HOURS AT ALL TAF SITES.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 344 AM CDT SUN JUN 7 2009/

DISCUSSION...
COLD FRONT IS ALREADY IN NORTHERN KANSAS...MUCH FASTER THAN ANY MODEL
WAS ADVERTISING. AHEAD OF THE FRONT...A LOW LEVEL SOUTHERLY JET
PERSISTS OVER THE EASTERN PANHANDLES AND OKLAHOMA. ALSO THE DRYLINE
MIXED FURTHER WEST THAN PREVIOUSLY EXPECTED...CURRENTLY LOCATED OVER
THE NORTHWESTERN CORNER OF THE AMA CWA. WITH THE LOW LEVEL JET
EXPECTED TO DISSIPATE BY 18Z AND CONTINUED CONVECTION BEHIND THE
FRONT...THERE WILL BE LITTLE TO SLOW THE PROGRESS OF THE FRONT.
THEREFORE EXPECT THAT THE FRONT WILL ENTER THE OKLAHOMA PANHANDLE NO
LATER THAN 21Z...ABOUT 6 HOURS FASTER THAN MOST MODEL SOLUTIONS ARE
SHOWING. THEREFORE HAVE LOWERED TEMPERATURES...ESPECIALLY IN THE
NORTHERN ZONES AND ADJUSTED WIND GRIDS TO REFLECT THIS EARLIER
ARRIVAL. HAVE ALSO TRIMMED BACK POPS TO ONLY THE SOUTHEASTERN TEXAS
PANHANDLE FOR THIS AFTERNOON. BEHIND THE FRONT EXPECT INCREASING LOW
LEVEL STRATUS...WHICH WILL TEMPER THE DIURNAL TEMPERATURE RANGE
THROUGH MONDAY. MODELS SHOW A QUICK RETURN OF A CONTINENTAL TROPICAL
AIR MASS AS GUIDANCE SHOWS TEMPERATURES IN THE 90S AND NEAR 100 BY
TUESDAY. HOWEVER...CURRENT OBS WOULD SUGGEST THE AIR MASS BEHIND THE
COLD FRONT IS DEEPER THAN THE MODELS ARE SUGGESTING...THEREFORE WOULD
BE SLOWER TO CLEAR THAN WHAT THE MODELS ARE SHOWING.

AN EMBEDDED TROUGH IN THE CONTINUED UPPER LEVEL SOUTHWESTERLY FLOW
IS EXPECTED TO LEAD TO LEE SIDE CYCLOGENESIS BEGINNING MONDAY NIGHT.
THIS IS EARLIER THAN PREVIOUS RUNS HAVE SHOWN. AS THE SURFACE LOW
DEEPENS AND INTENSIFIES...COULD HAVE OPPORTUNITIES FOR PRECIP
TUESDAY AFTERNOON THROUGH WEDNESDAY NIGHT. THEREFORE HAVE INCLUDED
SLIGHT CHANCE POPS THROUGH THESE PERIODS. HOWEVER...IF THE WARM FRONT
IS SLOWER THAN EXPECTED OR IF THE CENTER OF THE LOW DEVELOPS FURTHER
NORTH...MAY SEE A MUCH SMALLER WINDOW OF OPPORTUNITY FOR PRECIPITATION.

BEGINNING THURSDAY...THERE ARE LARGE DIFFERENCES BETWEEN THE MODELS
ESPECIALLY IN REGARDS TO THE EVOLUTION OF THE SURFACE LOW. THEREFORE
WILL KEEP THE FORECAST DRY AND KEEP TEMPERATURES CLOSE TO GUIDANCE
THROUGH THE EXTENDED PERIODS.

SJOHNSON

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL AGAIN BE POSSIBLE
TODAY...GENERALLY ACROSS THE NORTHERN PANHANDLES AS SOUTHWESTERLY
WINDS WILL BE BREEZY AND RELATIVE HUMIDITY VALUES WILL FALL TO 15
PERCENT OR LOWER. HOWEVER...A COLD FRONT IS EXPECTED TO PUSH THROUGH
THE PANHANDLES THIS AFTERNOON AND THIS EVENING...BRINGING AN ABRUPT
SHIFT TO NORTHERLY WINDS BUT ALLOWING RELATIVE HUMIDITY VALUES TO
QUICKLY RECOVER. DUE TO THE EARLIER ARRIVAL THAN PREVIOUSLY EXPECTED
OF THE COLD FRONT AND DUE TO THE FACT THAT THERE IS STILL PONDING OF
WATER IN MANY LOCATIONS AROUND THE PANHANDLE REGION...WILL CANCEL THE
FIRE WEATHER WATCH...BUT WILL ISSUE A FIRE DANGER STATEMENT FOR THE
WESTERN TEXAS PANHANDLE AND WESTERN AND CENTRAL OKLAHOMA PANHANDLE.
COOLER WEATHER...AND ADDITIONAL CHANCES OF PRECIPITATION WILL KEEP
FIRE WEATHER CONDITIONS LOW TO MODERATE FROM MONDAY THROUGH AT LEAST
MID WEEK.

SJOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Jun 7, 5:00 AM CST, 4 hours 30 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CDT SUN JUN 7 2009

OKZ001>003-TXZ001>020-071800-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CDT SUN JUN 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON ACROSS THE
SOUTHEAST TEXAS PANHANDLE AS THE DRYLINE INTERACTS WITH AN
APPROACHING MINOR UPPER LEVEL LOW PRESSURE SYSTEM. IF STORMS FORM...
THEY WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREATS.

THE COMBINATION OF SOUTHWEST TO WEST WINDS OF 15 TO 25 MPH WITH
HIGHER GUSTS...ABOVE NORMAL TEMPERATURES...AND FORECAST MINIMUM
RELATIVE HUMIDITIES NEAR OR BELOW 15 PERCENT WILL LEAD TO ELEVATED
FIRE WEATHER CONDITIONS TODAY ACROSS THE WESTERN AND CENTRAL OKLAHOMA
PANHANDLE...AS WELL AS THE WESTERN TEXAS PANHANDLE.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES TODAY DUE TO BREEZY
SOUTHWEST WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE
OKLAHOMA AND TEXAS PANHANDLES TUESDAY AFTERNOON THROUGH WEDNESDAY
NIGHT. A FEW OF THE STORMS THAT DEVELOP DURING ANY OF THOSE DAYS WILL
HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
SOUTHEAST TEXAS PANHANDLE SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION LATER THIS AFTERNOON.

ANDRADE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Donley

When
June 7, 9:30 AM CST
Where
Donley forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
County Official
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

High Wind, Wheeler

When
June 7, 11:00 AM CST to 11:01 AM CST
Where
Wheeler forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$11,000
Reported by
Public
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171788, 171789.